A Case of Hypokalemia Possibly Induced by Nafcillin
Abstract(1) Background: The use of intravenous antibiotics for severe infections is a common practice, either as inpatient or outpatient treatment. In the case of methicillin-susceptible Staphylococcus aureus (MSSA), nafcillin is a commonly prescribed intravenous antibiotic, given its known efficacy to treat infections related to this organism effectively. However, it is not without side effects. (2) Methods: We present an interesting case of persistent hypokalemia in a patient after he was started on nafcillin infusion for an MSSA infection, which eventually resolved with the completion of the treatment. (3) Results: Hypokalemia is a known side effect of nafcillin infusion, and it is believed to be mainly due to its antibiotic effect as a non-absorbable ion in the distal tubule and/or intracellular redistribution due to volume depletion. (4) Conclusions: A review of the available literature revealed that hypokalemia is a known side effect of nafcillin infusion; however, if present, it is usually mild, and only a few cases of severe hypokalemia have been reported. Usually, hypokalemia resolves when the nafcillin infusion is stopped; however, in certain cases, when this is not possible, oral potassium replacement can be used while the patient is receiving nafcillin. Clinicians should be aware of this rare, but possible, complication when using nafcillin. View Full-Text
Share & Cite This Article
Casado, F.; Mudunuru, S.A.; Nasr, R. A Case of Hypokalemia Possibly Induced by Nafcillin. Antibiotics 2018, 7, 108.
Casado F, Mudunuru SA, Nasr R. A Case of Hypokalemia Possibly Induced by Nafcillin. Antibiotics. 2018; 7(4):108.Chicago/Turabian Style
Casado, Fernando; Mudunuru, Sitarama A.; Nasr, Rabih. 2018. "A Case of Hypokalemia Possibly Induced by Nafcillin." Antibiotics 7, no. 4: 108.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.